Kansas, 2011Drought in Kansas, May 1 to 31, 2011
May 1 to 31, 2011 · NWS ICT · 10 events in 10 counties and zones
An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of May, as some areas saw little or no appreciable amounts of rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3).
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of May, as some areas saw little or no appreciable amounts of rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3). Other areas in Central Kansas, began to creep into the severe drought category (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 11:08 PM CST, 52 minutes earlier.
Area forecast discussion, Apr 30, 11:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1208 AM CDT SUN MAY 1 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LIGHT NORTH FLOW OVERNIGHT WILL GRADUALLY INCREASE FROM THE
NORTHEAST. SHORT RANGE MODEL FAIRLY CONSISTENT WITH SUBSTANTIAL
INCREASE IN 700MB MOISTURE/BAROCLINICITY IN THE 12-15 UTC TIME
FRAME WHICH SHOULD AFFECT KCNU/KICT. SOME VERY HIGH BASED RAIN
SHOWERS ARE POSSIBLE...ALTHOUGH INSTABILITY IS GENERALLY AROUND 100
J/KILOGRAM. LATEST NAM IS SUGGESTING SOME LOWER CEILINGS POSSIBLE
IN SE KS...HOWEVER AM A BIT SUSPICIOUS IN ABSENCE OF PERSISTENT
WIDESPREAD RAIN...THAT THIS WOULD HAPPEN. -HOWERTON
&&
.PREV DISCUSSION... /ISSUED 642 PM CDT SAT APR 30 2011/
UPDATE...
TWEAKED GRIDS TO ACCOUNT FOR LATEST TEMPERATURE/SKY OBSERVATIONS
AND TRENDS. SOME INCREASE EXPECTED IN MID-HIGH LEVEL CLOUDS LATER
TONIGHT...BUT BULK OF THE CLOUDS ARE NOT EXPECTED UNTIL AFT 12Z IN
THE SOUTH. -HOWERTON
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WINDS SHOULD DIMINISH SHORTLY...WITH LIGHT NORTH FLOW OVERNIGHT.
SHORT RANGE MODEL FAIRLY CONSISTENT WITH SUBSTANTIAL INCREASE IN
700MB MOISTURE/BAROCLINICITY IN THE 12-15 UTC TIME FRAME WHICH
SHOULD AFFECT KCNU/KICT. SOME VERY HIGH BASED RAIN SHOWERS ARE
POSSIBLE...HOWEVER INSTABILITY IS GENERALLY LESS THAN 100
J/KILOGRAM. DOES NOT APPEAR PRECIPITATION WILL BE WIDESPREAD ENOUGH
TO SIGNIFICANTLY LOWER CEILINGS. -HOWERTON
PREV DISCUSSION... /ISSUED 143 PM CDT SAT APR 30 2011/
DISCUSSION...
A STRONG UPPER LEVEL DISTURBANCE CONTINUES TO GRADUALLY MOVE EAST
ACROSS NORTH DAKOTA TODAY. THE SURFACE COLD FRONT HAS NOW EXITED
THE FORECAST AREA AS OF 18Z. MODERATE NORTHWEST WINDS BEHIND THE
FRONT HAVE CONTINUED THIS AFTERNOON...BUT SHOULD GRADUALLY WEAKEN
THROUGHOUT THE EVENING AS A RIDGE OF HIGH PRESSURE MOVES INTO THE REGION.
MONDAY-TUESDAY:
THE FIRST PROBLEM OF THE FORECAST IS HOW FAR THE FRONT WILL MOVE
BACK NORTH AND AFFECT SOUTHEAST KANSAS. THERE IS MODEL CONSENSUS
THAT THE FRONT WILL MOVE FAR ENOUGH NORTH...IN CONJUNCTION WITH
THE LOW LEVEL MOISTURE TRANSPORT AND FRONTOGENESIS...TO BRING SOME
PRECIPITATION TO SOUTHEAST KANSAS SUNDAY AFTERNOON AND EVENING.
WILL BRING CHANCES MORE IN LINE WITH SURROUNDING OFFICES.
THE NEXT PROBLEM OF THE FORECAST IS FROST/FREEZE POTENTIAL SUNDAY
AND MONDAY NIGHTS ACROSS CENTRAL KANSAS. THE SURFACE RIDGE SETTLES OVER
THE AREA SUNDAY EVENING AND PERSISTS THROUGH MONDAY EVENING. LOW
CONFIDENCE IN THIS RIGHT NOW...SINCE FREEZING OR JUST BELOW
TEMPERATURES ARE NEAR RECORDS. LOOKING AT THE HEIGHT AND
TEMPERATURE ANOMALIES...IT JUST DOES NOT SUPPORT THAT WITH
STANDARD DEVIATIONS FROM NORMAL ONLY BEING 1-2.
THAT SAID...THE AIRMASS COULD BE COLD ENOUGH TO SUPPORT FROST WITH
LIGHT WIND AND CLEAR SKIES /ALTHOUGH WIND WILL INCREASE LATE
MONDAY NIGHT/. WILL ADD PATCHY FROST TO GRIDS FOR NOW. WILL HAVE TO
WATCH FOR BETTER CONDITIONS FOR FROST TO BE HEADLINED. CONFIDENCE
IN THIS HAPPENING IS RATHER LOW AT THIS TIME.
WEDNESDAY-THURSDAY:
MAIN PROBLEM HERE IS THE WIND. LEE CYCLOGENESIS WILL OCCUR
TUESDAY AS ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH THE
REGION THURSDAY. AHEAD OF THIS...ANOTHER WINDY COUPLE OF DAYS AS
THE GRADIENT TIGHTENS. BUFKIT SOUNDINGS FROM THE 30.12Z GFS SHOWS
SUSTAINED WINDS OF 20-25 KNOTS...SO RIGHT NOW IT LOOKS LIKE
ADVISORY CRITERIA MAY NOT BE REACHED. WORTH MENTIONING AS A LOW
PROBABILITY IN THE HAZARDOUS WEATHER OUTLOOK.
FRIDAY-SATURDAY:
THE FRONT THAT IS EXPECTED TO MOVE THROUGH THURSDAY WILL STALL.
JUST WHERE IT STALLS WILL AFFECT THE WEATHER HERE DIRECTLY. REASON
IS THAT WHEN IT STALLS...IT WILL BECOME ELONGATED IN AN EAST-WEST
FASHION. THEN...THE NOCTURNAL LOW LEVEL JET AND MOISTURE TRANSPORT
WILL CONVERGE ON THIS BOUNDARY TO CAUSE THUNDERSTORM COMPLEXES TO
FORM ON IT.
PREDICTABILITY IS SO LOW AT THIS TIME TO MENTION ANYTHING MORE
THAN A 20-30 PERCENT CHANCE OF STORMS. IT IS WORTH WATCHING IN
LATER FORECASTS.
COOK
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. THE GUSTY NORTH
WINDS WILL ALSO BEGIN TO SUBSIDE AS THE AFTERNOON AND EVENING
APPROACHES...DUE THE AREA OF HIGH PRESSURE FILTERING IN FROM THE
WEST. YOU MAY ALSO EXPERIENCE A FEW MID LEVEL AC CLOUDS DURING THE
OVERNIGHT AND MORNING HOURS. THE CLOUD LEVELS WILL NOT POSE ANY
THREATS TO VFR CONDITIONS.
HAYES
FIRE WEATHER...
WINDS ON TUESDAY AND WEDNESDAY ARE THE NEXT BIG THREAT FOR
DANGEROUS FIRE WEATHER CONDITIONS. WINDS WILL BECOME SOUTHWESTERLY
ON MONDAY AS HIGH PRESSURE EXITS THE AREA. FURTHER...WINDS WILL BE
DRY...WITH RELATIVE HUMIDITIES LESS THAN 25% POSSIBLE. SINCE CURING
IS BECOMING LESS FAVORABLE FOR GRASSLAND FIRES...IT MAY BE
DIFFICULT TO REACH RED FLAG CRITERIA WITH 25 MPH WINDS.
COOK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 40 56 35 61 / 10 20 10 10
HUTCHINSON 39 56 35 62 / 10 20 0 10
NEWTON 38 55 34 61 / 10 20 10 10
ELDORADO 41 55 34 60 / 10 20 10 10
WINFIELD-KWLD 42 56 34 59 / 10 40 10 10
RUSSELL 36 58 31 61 / 10 10 0 10
GREAT BEND 37 57 34 61 / 10 10 0 10
SALINA 40 58 35 61 / 10 10 0 10
MCPHERSON 39 57 35 62 / 10 20 0 10
COFFEYVILLE 44 55 37 58 / 10 60 40 20
CHANUTE 41 54 36 59 / 10 40 30 10
IOLA 41 54 36 58 / 10 40 30 10
PARSONS-KPPF 42 55 37 58 / 10 50 40 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 2:58 PM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT APR 30 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
358 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PATCHY FROST IS EXPECTED SUNDAY AND MONDAY NIGHT ACROSS CENTRAL
AND SOUTH-CENTRAL KANSAS.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS SUNDAY AFTERNOON THROUGH THE EARLY MORNING HOURS
ON MONDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY ACROSS THE
AREA. AT THIS TIME...THE CHANCE FOR ORGANIZED SEVERE WEATHER
APPEARS TO BE LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
COOK
Drought, Rice
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
The severe drought (D2) began to worsen across Central Kansas during the first part of the month and lasted the rest of the month of May. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.
Drought, Reno
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Reno forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The severe drought (D2), began to worsen across Central Kansas during the first part of the month and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.
Drought, Kingman
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Kingman forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
The severe drought (D2), began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.
Drought, Harper
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Harper forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
The severe drought (D2), began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th, with some farmers starting to abandon as much as half of their wheat crop and try and plant other crops.
Drought, Sumner
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Sumner forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
The severe drought (D2) continued across South Central Kansas during the first part of the month and lasted through the rest of the month. Some farmers started to abandon as much as half of their wheat crop and try and plant other crops.
Drought, McPherson
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The drought began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.
Drought, Harvey
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Harvey forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
A severe drought (D2) began to worsen across Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.
Drought, Sedgwick
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A severe drought (D2) began to worsen across South Central Kansas during the first part of the month and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.
Drought, Barton
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The drought reached severe levels (D2) across Central Kansas during the first part of the month, and lasted through the rest of the month. The drought reached extreme levels (D3) across the area during the week of May 17th to May 24th.
Drought, Ellsworth
- When
- May 1, 12:00 AM CST to May 31, 12:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A drought began to worsen across Central Kansas during the last part of the month. The drought reached severe levels (D2) across the area during the week of May 17th and lasted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312048, 312049, 312053, 312054, 312055, 312057, 312065, 312067, 312070, 312073.